Advanced Search

Home > Journals > International Angiology > Past Issues > International Angiology 2000 December;19(4) > International Angiology 2000 December;19(4):366-8



A Journal on Angiology

Official Journal of the International Union of Angiology, the International Union of Phlebology and the Central European Vascular Forum
Indexed/Abstracted in: BIOSIS Previews, Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 0,899

Frequency: Bi-Monthly

ISSN 0392-9590

Online ISSN 1827-1839


International Angiology 2000 December;19(4):366-8


Superior vena cava thrombosis secondary to thoracic outlet syndrome. Case report

Pedrini L., Pisano E., Sensi L., Isceri S. *

From ­the Department of Vascular Surgery, * Department of Imaging, Interventional Radiology Unit Ospedale Maggiore C.A. Pizzardi, Bologna, Italy

A ­case of super­i­or ­vena ­cava throm­bo­sis sec­on­dary to ­the tho­rac­ic out­let syn­drome is report­ed. The diag­no­sis ­was ­revealed by CT-­scan ­and con­firmed by phle­bog­ra­phy per­formed to ­insert a cath­e­ter ­for intra­throm­bot­ic infu­sion of urok­i­nase. The throm­bo­lyt­ic treat­ment ­was fol­lowed by com­plete ­clot ­lysis. A hyper­ab­duc­tion manoeu­vre con­firmed costoc­la­vic­u­lar com­pres­sion as ­the ­cause of ­the sub­cla­vian-axil­lary ­vein throm­bo­sis ­for ­which ­the ­patient under­went ­first ­rib resec­tion. Axillary-sub­cla­vian ­vein throm­bo­sis (or Paget-­von Schroetter syn­drome) is a rel­a­tive­ly fre­quent com­pli­ca­tion of ­the tho­rac­ic out­let syn­drome ­often treat­ed ­with anti­co­ag­u­lants on ­the ­basis of a ­duplex exam­ina­tion. Involvement of ­the super­i­or ­vena ­cava is ­not read­i­ly detect­ed by ­duplex ultra­sound so a par­tial throm­bo­sis, ­with a pos­sible ­fatal out­come ­could ­remain undi­ag­nosed. Full inves­ti­ga­tion by phle­bog­ra­phy or CT-­scan is there­fore rec­om­mend­ed. In addi­tion, trans­cath­et­er throm­bo­lyt­ic ther­a­py ­has a low­er inci­dence of fol­low-up com­pli­ca­tions ­than hep­ar­in.

language: English


top of page